Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 84, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 30, 2004, 4:15 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2004, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 30, 2004, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 302018 FFWPBZ WVC077-302315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 715 PM EDT * AT 410 PM EDT...RADAR INDICATED 2 INCHES OF RAIN HAD FALLEN IN THE LAST HOUR...IN EAST CENTRAL PRESTON COUNTY...APPROXIMATELY FROM DORITY...TO TERRA ALTA...TO RODEMER. FLASH FLOODING IS EXPECTED ALONG THE FOLLOWING STREAMS... ELSEY RUN...SALT LICK CREEK...DAUGHERTY RUN...DORITY RUN...SPRUCE RUN...RAG TAVERN RUN...AND SNOWY CREEK. <<CALL TO ACTION>> KEEP CHILDREN AWAY FROM STREAMS...CREEKS... SEWERS...CULVERTS...AND LOW LYING AREAS. CHILDREN CAN EASILY BE SWEPT AWAY BY THE RAPIDLY MOVING WATER. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877...633...6772. LAT...LON 3957 7952 3925 7951 3931 7966 3952 7965 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:00 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 30, 4:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 400 PM EDT MON AUG 30 2004 .AVIATION EXPECT MVFR CIGS THIS EVE AS CDFNT PUSHES SLOLY E OF FCST AREA. SCT SHWRS AND ISOLD TSTMS ACRS WRN PA...NRN WV AND WRN MD SHUD BE E OF RGN BFR MIDN. AFT MIDN...SHUD BE ENUF LL MOISTURE RMNG TO ALLOW FOR PATCHY IFR CIGS AND FOG. HI PRES WL BRING DRIER AIR DURG TUE. EXPECT VFR CONDS FM MID MRNG THRU THE DAY. && .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... SCT TSTMS WITH HVY RAIN ACRS ERN PTN FCST AREA CONTG TO MOV SLOWLY NEWD AS CDFNT MAKES SLOW EWD PROGRESS. WL KEEP POPS IN ERN HALF FA THIS EVE...DRY WEST. MENTIONED PTCHY FOG ALL ZNS LATE TNGT. SFC HI WL BLD INTO RGN DURG TUE TO FINALLY DRY US OUT. NO POPS IN FCST TUE THRU WED NGT. && .LONG TERM (THURSDAY THROUGH MONDAY)... SFC HI WL MOV SLOLY EWD OFF NEW ENG CST FRI. NO PCPN EXPECTED TIL LATE SUN OR LABOR DAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 30, 5:09 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 509 AM EDT MON AUG 30 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-310908- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 509 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 30, 1:14 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 114 PM EDT MON AUG 30 2004 MDZ001-301830- GARRETT MD- 114 PM EDT MON AUG 30 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS GARRETT COUNTY... SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS CONTINUE TO FORM AND MOVE VERY SLOWLY NORTHEAST ACROSS WESTERN PORTIONS OF GARRETT COUNTY. RAIN AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF TIME. THESE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.
Local storm report, Aug 30, 3:14 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD GRANTSVILLE 39.70N 79.16W
08/30/2004 GARRETT MD FIRE DEPT/RESCUE
1. POST OFFICE FLOODED IN GRANTSVILLE. 2. ROUTE 219
FLOODED IN GORTNER. 3. SEVERAL ROADS FLOODED IN OAKLAND.
&&
AWIPSUSRNearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.